North Dakota, 2003

Tornado in North Dakota, July 18, 2003

July 18, 2003 · NWS BIS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 18, 1:35 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 1:35 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
235 AM CDT FRI JUL 18 2003

SURFACE LOW PRESSURE TROUGH FROM SRN SASKATCHEWAN THROUGH ERN
MONTANA TO ERN WYOMING PROGGED TO LIE ACROSS WRN
MANITOBA/MINOT/DICKINSON LINE BY AROUND 18Z...THEN DRIFT EASTWARD TO
A DEVILS LAKE/BISMARCK LINE BY 00Z. PLENTY OF CAPE WITH OVER 2000
VALUES ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA TODAY. MAIN
FOCUS OF THUNDERSTORM DEVELOPMENT WILL BE ALONG THIS BOUNDARY THAT
WILL HAVE THE BEST SURFACE CONVERGENCE AND POOLING OF LOW LEVEL
MOISTURE. CAPPED ENVIRONMENT AT MID LEVELS WILL PROBABLY BE BROKEN
BY GOOD SURFACE HEATING ALONG SURFACE BOUNDARY. RAISED POPS TODAY
AND THIS EVENING FOR AREAS IN VICINITY OF SURFACE BOUNDARY. WILL
MENTION SEVERE POSSIBILITIES.

BY SATURDAY MORNING THE SURFACE BOUNDARY IS MAINLY SOUTH AND EAST OF
FORECAST AREA WITH DRY HIGH PRESSURE FROM WESTERN CANADA FILTERING
INTO ND. WILL LOWER POPS A TAD AND PUT ONLY SLIGHT CHANCE OF THUNDER
IN FOR SATURDAY. A COLD FRONT MOVES SOUTH SATURDAY NIGHT BRINGING A
CHANCE OF SHOWERS OR THUNDERSHOWERS. NO CHANGES IN EXTENDED PLANNED.

BIS...NONE.

VINING
Hazardous weather outlook, Jul 18, 4:08 AM CST, 1 hour 2 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
508 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY OVER ALL OF WESTERN AND
CENTRAL NORTH DAKOTA. SOME STORMS MAY BE SEVERE AND CONTAIN HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA TODAY.

VINING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Divide

When
July 18, 5:10 AM CST to 5:15 AM CST
Where
Divide County, 1 mi NW of Crosby
Rating
F1
Path length
2 mi
Path width
40 yd
Reported by
GENERAL PUBLIC
Coordinates
48.933, -103.300

Tornado touched down just northwest of Crosby ripping a 40 foot wide streak through a forest area where no trees were left standing. Trees on either side were still standing. The tornado skipped through Crosby tearing portions of roofs off a couple of buildings. Large trees were either damaged or toppled. A 1,800 pound bail of hay was lifted over a 4 foot fence and dropped on the other side. Additional minor damage was reported in and around the city before the tornado lifted just southeast of town.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyThe tornado archive for North Dakota, 2003Warnings in North Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376718.